Case 15 – Too Much Digoxin

Case #15: Too Much Digoxin
Author: Neeraj Chhabra, MD
Peer Reviewer: Christopher Hoyte, MD

An 86-year-old female was brought in by her family for recurrent episodes of syncope over the past 7 days. She has a past medical history of hypertension and heart failure and takes metoprolol, enalapril, furosemide, and digoxin. Her primary physician recently increased her furosemide dose to 80 mg PO BID. Her exam is remarkable only for mild abdominal tenderness.

Vitals: Temp: 98.4, HR: 60, RR: 18, BP: 134/87, O2 Sat: 99% on RA

Labs were sent from triage and revealed a digoxin level of 2.2, a creatinine of 3.0 (baseline 1.3), and a K of 3.2. The remainder of her labs were within normal limits.

What are the common symptoms suggestive of digitalis toxicity?
What are some classic ECG findings associated with digitalis toxicity?
What is the mechanism of action of digitalis and its toxicity?
What factors commonly induce toxicity in patients taking chronic digoxin?
Besides Digoxin, what are some other digitalis containing substances?
What are the treatment options for bradydysrhythmias?
What are the treatment options for ventricular dysrhythmias?
What are the indications for using Digibind™?
How is the dose of Digibind™ calculated?
What are two common errors when measuring Digoxin levels?

References:

Kelly RA, Smith TW. Recognition and management of digitalis toxicity. Am J Cardiol. 1992 Jun 4;69(18):108G-118G

Ma G, Brady WJ, Pollack M, et al. Electrocardiographic manifestations: digitalis toxicity. J Emerg Med. 2001 Feb;20(2):145-52.

Pita-Fernández S, Lombardía-Cortiña M, Orozco-Veltran D, et al. Clinical manifestations of elderly patients with digitalis intoxication in the emergency department. Arch Gerontol Geriatr. 2011 Sep-Oct;53(2):e106-10.

Yang EH, Shah S, Criley JM. Digitalis toxicity: a fading but crucial complication to recognize. Am J Med. 2012 Apr;125(4):337-43.

Return to Case List